In Reply.—Singh's communication is both interesting and timely. We are aware of several incidents in the past 5 years of transient changes in either ocular mobility or dilatation of the pupil following injection of the lateral nasal wall or middle turbinate with lidocaine (Xylocaine). We have also learned of one episode of transient blindness following injection of the middle turbinate with lidocaine. Our own experience has been limited to transient mydriasis in a patient with widely dehiscent optic nerves within the sphenoid sinus who was undergoing extensive endoscopic surgery. In all these cases, the patient made a spontaneous, complete recovery within hours of the physician noting the ophthalmologic alterations.
Given the above reports, and undoubtedly many more such similar incidents, Singh's mechanisms of dilatation of the pupil without other ophthalmologic problems, are reasonable. In recent years, the mechanism of visual changes following injection of the lateral nasal wall has
SCHAEFER SD. Endoscopic Sinus Surgery-Reply. Arch Otolaryngol Head Neck Surg. 1992;118(1):105. doi:10.1001/archotol.1992.01880010109027
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: